Texas, 2022

Flash Flooding in Texas, August 29, 2022

August 29, 2022 · NWS CRP · 3 events in 2 counties and zones

An upper level disturbance along the Middle Texas coast interacted with deep tropical moisture to produce thunderstorms with locally heavy rainfall over the Coastal Bend in the afternoon. Flooding of roads occurred near Rockport and in Corpus Christi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level disturbance along the Middle Texas coast interacted with deep tropical moisture to produce thunderstorms with locally heavy rainfall over the Coastal Bend in the afternoon. Flooding of roads occurred near Rockport and in Corpus Christi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 29, 11:34 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 29, 11:34 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1234 PM CDT Mon Aug 29 2022

...New AVIATION...

.UPDATE...
Issued at 1003 AM CDT Mon Aug 29 2022

Have tweaked today's forecast to account for latest
radar/satellite/MSAS trends. The 12Z CRP sounding showed a moist
environment with PWATs at 2.3 inches. Minimal to no CIN and CAPE
values around 2300J/kg combined with the deep moisture, surface
coastal trough and a disturbance approaching from the east, will
be conducive for scattered convection this afternoon, mainly along
the sea breeze. Overall forecast for today remains generally the
same with only minor adjustments.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 406 AM CDT Mon Aug 29 2022

Moisture has been increasing over the coastal region with isolated
showers moving inland. GOES image of total precipitable water
shows PW values have increased to 2 inches along the coast with
higher amounts up to 2.3 inches over the coastal waters. Latest
MSAS analysis shows a weak trough axis along the Middle Texas
coast with strong surface moisture flux convergence. Satellite
imagery also shows a weak mid level trough over the coastal
waters. Models show this feature will only slowly move northward,
reaching the coast tonight and move inland over the coastal plains
on Tuesday. Low level convergence and deeper moisture will be over
the northern Coastal Bend into the Victoria Crossroads today,
where PoPs will be in the likely category with chance PoPs over
the rest of the Coastal Bend into the Brush Country. Activity may
diminish before reaching the western Brush Country this afternoon
where PoPs will be only slight chance. WPC shows a Marginal risk
for excessive rainfall for Calhoun and Victoria Counties today.

After lull in convection this evening, the low level convergence
zone will develop along the coast overnight. PWs will remain
elevated over the coastal region ranging from 2 to 2.2 inches.
Expect convection will develop again late tonight and move inland
Tuesday morning over the coastal plains.

As the mid level short wave trough drifts inland across the
coastal plains Tuesday, an upper level low will form over
southern New Mexico in the morning and move southward to west of
the Big Bend in the afternoon. Weak upper level diffluence will
occur along the Rio Grande as the low moves into northern Mexico.
Low level convergence will also increase over the Brush Country by
the afternoon as sea breeze moves inland. Will show better
chances for rain for the Brush Country on Tuesday afternoon.

Heat index values will range from 105 to 109 degrees during the
afternoon both days for inland areas of the Coastal Bend to the
Brush Country.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 406 AM CDT Mon Aug 29 2022

-Daily rain chances persist through the week and into the weekend
with the potential for locally heavy rainfall at times.

The long term starts out with troughing over the eastern CONUS, an
upper-level high just offshore from SoCal and a low pressure system
over northern MX/far west TX. While South Texas is under the
influence of high pressure located in the vicinity of the S.
TX/eastern MX border. This high will retrograde further west
throughout the period allowing for several disturbances to affect
the region. Several shortwave and inverted troughs along with
conditionally unstable atmospheric conditions are expected to affect
portions of the state during the latter half of the week and into
the weekend bringing daily chances of precip with above normal
PWAT's (exceeding 75th percentile).

By Wednesday, upper to mid-level features combine with a coastal
trough and an east/southeasterly flow aloft allowing for PWAT's to
climb > 2.0" for most of the CWA, that will result in scattered to
numerous storms. WPC has most of our CWA in a Marginal risk for the
Excessive Rainfall Outlook. Locally heavy rain will be possible
at times and some localized flooding may occur especially if
storms train. Scattered to numerous showers and thunderstorms will
then continue each day for the remainder of the long term in
response to increased moisture and the aforementioned features.

We can expect cooler temperatures by the second half of the week due
to storm activity and increased cloud cover. By the time Sunday
rolls around temperatures across the region will range from the mid
80s for the Coastal Bend to near 90 for the Brush Country. Heat
indices for Wednesday will be near 105 degree mark along portions of
South Texas and as temperatures cool, expecting the majority of the
region to stay at or below 100 degrees by the time the weekend rolls
around.

Finally, NHC is monitoring 4 areas for potential tropical
development including one area in the southwestern Gulf. It's too
early to tell if any of these may turn into something or any effects
they may have for South Texas. But now is a good time to review
your hurricane plans.

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Mon Aug 29 2022

Brief periods of MVFR conditions will be possible this afternoon
due to scattered showers and thunderstorms.The best chance for
thunderstorms this afternoon will be from ALI to VCT and eastward.
COT could also see a few showers later this afternoon as they
begin to dissipate. The evening hours should be fairly quiet.
Overnight into early Tuesday morning, COT could see additional
showers and thunderstorms coming from the northwest. Also,
additional convection will be possible Tuesday morning across VCT
and CRP then mid morning for ALI for convection coming inland from
the coastal waters. Otherwise, VFR conditions will prevail
through much of the TAF period. A light southerly wind is
expected, but could become variable and gusty with any passing
storms.

&&

.MARINE...
Issued at 406 AM CDT Mon Aug 29 2022

A moderate onshore flow will continue over the Gulf waters today
with SCEC conditions. Scattered to numerous showers and scattered
thunderstorms will move north today with a weak upper level
disturbance. A weak to moderate onshore flow is expected tonight
and Tuesday. After a brief decrease in shower activity this
evening, scattered showers and thunderstorms will redevelop over
the coastal waters overnight tonight and continue through Tuesday.

Onshore flow will generally be weak until Friday then becoming
weak to moderate. Flow may be moderate at times this weekend into
early next week. Scattered showers and thunderstorms can generally
be expected each day through the end of the week before increasing
in coverage to numerous this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    92  78  92  77 /  50  30  40  30
Victoria          89  76  89  75 /  70  50  60  40
Laredo            98  81  97  78 /  10  20  50  50
Alice             93  77  94  75 /  50  20  50  30
Rockport          90  81  91  80 /  60  50  50  40
Cotulla           97  79  95  77 /  20  30  40  40
Kingsville        92  78  94  77 /  40  30  40  30
Navy Corpus       90  82  89  81 /  50  40  40  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...TE/81
LONG TERM....BF
AVIATION...TE/81
Hazardous weather outlook, Aug 29, 3:27 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
427 AM CDT Mon Aug 29 2022

TXZ229>234-239>247-342>347-442-443-447-301145-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
427 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected across the coastal plains today
with isolated storms possible over the Brush Country. Additional
thunderstorms are expected to form along the coast after midnight.

Afternoon heat index values will range from 105 to 109 degrees over
the inland portions of the Coastal Bend to the Brush Country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms are expected daily
through Sunday. There is a Marginal risk for excessive rainfall over
most of South Texas Wednesday.

Afternoon heat indices of 105-109 degrees are possible over portions
of South Texas Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-301145-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
427 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will occur over the
coastal waters today and again overnight. Winds may gust up to 30
knots with the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms are expected
each day through Sunday.

TMT/BF

The radar

The Corpus Christi radar (KCRP), 9 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
August 29, 1:30 PM CST to 1:45 PM CST
Where
Nueces County, 1.38 mi N of Corpus Christi to 1.68 mi N of Corpus Christi
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.800, -97.420

The Nueces Bay Boulevard exit on Martin Luther King Drive was closed due to flooding.

Flash Flood, Nueces

When
August 29, 1:38 PM CST to 1:54 PM CST
Where
Nueces County, 1.51 mi NNE of Corpus Christi to 1.65 mi NNE of Corpus Christi
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.800, -97.410

The northwest loop ramp to southbound State Highway 286 was closed due to flooding.

Flash Flood, Aransas

When
August 29, 2:00 PM CST to 2:30 PM CST
Where
Aransas County, 1.48 mi NNW of Lamar to 1.24 mi SSW of Holiday Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.149, -96.992

Water was over the road on Seaside Loop and various other low lying roads north of Lamar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055713, 1055714, 1055715.